Weight loss drugs have led to surge in calls to poison control centers

ConsumerAffairs

Patients have been hospitalized for accidentally taking too much of the drugs

Poison control centers across the country have been inundated with calls related to the weight loss drug semaglutide, marketed under the brand names Ozempic and Wegovy. 

The majority of calls were related to dosing issues, with many callers saying they accidentally took too much of the drug. 

In total, calls related to Ozempic increased more than 15-fold in the last four years. There have been 3,000 calls in total between January and November of this year for poison concerns regarding Ozempic

Syringes are causing confusion

Dr. Joseph Lambson, director of the New Mexico Poison and Drug Information Center, recently had an article published in the Journal of the American Pharmacists Association that discussed the stories of three patients who had to call the local poison control hotline because of misuse of semaglutide. 

In two of the three cases, patients had accidentally administered themselves 10 times the amount of Ozempic as prescribed. 

According to Lambson, the confusion stems from how patients have to administer themselves the drug. While the name-brand drugs come with safeguards to prevent overdosing, off-brand, compounded versions – which are cheaper – come to patients in vials that have to be deposited into syringes and then injected.

However, patients are responsible for separating these doses, and it can be difficult to do so correctly. 

“I think that whenever we have to rely on a patient to discern what the right dose is, to draw up and then administer, you’re putting more chances in there for there to be errors,” Dr. Kait Brown, clinical managing director of America’s Poison Centers told CNN. 

In his paper, Lambson is encouraging drug manufacturers to package and distribute these products to patients with clear packaging, labeling, and messaging.

Additionally, patients should receive proper guidance and assistance from their healthcare providers to ensure they know how to administer the drug – regardless of how they receive it. 

Prioritizing safety with semaglutide

Some patients have had to be hospitalized after overdosing on semaglutide. A few of the symptoms to be aware of include nausea, vomiting, fatigue, confusion, headache, and significant changes in body temperature, among others. 

Whether or not patients are experiencing any of these symptoms, experts encourage consumers to call poison control if they suspect an overdose, as these centers are likely to give the best guidance for ensuring long-term health and wellness. 

Aging-in-place? Find a modern medical alert system to ensure help is always near.